Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
January 14, 2020

Daily Care, Insulin Analogs

advertisement
Question from Dayton, Ohio, USA:

Sometimes I have immediate drops in glucose levels after my Lantus injection. This has been occurring every two to three weeks. This morning, I dropped from 146 mg/dl [8.1 mmol/L] to below 40 mg/dl [2.3 mmol/L] in 35 minutes. My Dexcom G5 won’t read below 40 mg/dl [2.3 mmol/L]. I have learned to eat quickly, 90 grams of carbohydrates without any NovoLog, to recover. I usually need more carbohydrates in an hour or so. My endocrinologist and family doctor have never heard of this situation with Lantus. Should I switch to another long acting insulin or consider a pump?

Answer:

From: George Grunberger, MD, FACP, FACE

I agree that this would be a highly unusual reaction to basal insulin unless Lantus pen (or vial) is mislabeled and actually rapid-acting insulin is being injected. Another, but unlikely possibility is that the insulin is being injected directly into a muscle or a vein. I agree also that two logical options would be to try a different basal insulin (e.g., Tresiba) to rule out role of Lantus or switch to an insulin pump. Overall, most patients with type 1 diabetes prefer a pump due to the flexibility it provides (even though it gets to be more labor intensive than injections).